Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Competition between a nonallelopathic phytoplankton and an allelopathic phytoplankton species under predation

1. Department of Mathematical Sciences, Cameron University, 2800 West Gore Boulevard, Lawton, OK 73505

We propose a model oftwo-species competition in the chemostat for a single growth-limiting,nonreproducing resource that extends that of Roy [38]. The response functions are specified to be Michaelis-Menten, and there is no predation in Roy's work. Our model generalizes Roy's model to general uptake functions. The competition is exploitative so that species compete by decreasing the common pool ofresources. The model also allows allelopathic effects of one toxin-producingspecies, both on itself (autotoxicity) and on its nontoxic competitor(phytotoxicity). We show that a stable coexistence equilibrium exists as long as (a) there are allelopathic effects and (b) the input nutrient concentration is above a critical value. The model is reconsidered under instantaneous nutrient recycling. We further extend this work to include a zooplankton species as a fourth interacting component to study the impact of predation on the ecosystem. The zooplankton species is allowed to feed only on the two phytoplankton species which are its perfectly substitutable resources. Each of the models is analyzed for boundedness, equilibria, stability, anduniform persistence (or permanence). Each model structure fits very well with some harmful algal bloom observations where the phytoplankton assemblage can be envisioned in two compartments, toxin producing and non-toxic. The Prymnesium parvum literature, where the suppressing effects of allelochemicals are quite pronounced, is a classic example. This work advances knowledge in an area of research becoming ever more important, which is understanding the functioning of allelopathy in food webs.
  Figure/Table
  Supplementary
  Article Metrics

Keywords phytoplankton; chemostat; zooplankton; predation; Allelopathy; nutrient recycling.

Citation: Jean-Jacques Kengwoung-Keumo. Competition between a nonallelopathic phytoplankton and an allelopathic phytoplankton species under predation. Mathematical Biosciences and Engineering, 2016, 13(4): 787-812. doi: 10.3934/mbe.2016018

References

  • 1. Ecol. Model., 161 (2003), 53-66.
  • 2. Amer. Natur., 139 (1992), 663-668.
  • 3. Biotechnol. Bioeng., 19 (1977), 707-723.
  • 4. Math. Biosci., 118 (1993), 127-180.
  • 5. J. Math. Biol., 28 (1990), 99-111.
  • 6. Biochem. J., 85 (1962), 440-447.
  • 7. J. Math. Biol., 24 (1986), 167-191.
  • 8. Math. Biosci., 83 (1987), 1-48.
  • 9. J. Biol. Syst., 16 (2008), 547-564.
  • 10. Eco. Let., 5 (2002), 302-315.
  • 11. Bull. Math. Biol., 6 (1999), 303-339.
  • 12. J. Plankton Res., 23 (2001), 389-413.
  • 13. J. Theor. Biol., 191 (1998), 353-376.
  • 14. In: Anderson, N. R., Zahurance, B. G. (eds). Oceanic Sound Scattering Predication, 1977, 749-765. New York: Plenum.
  • 15. In: Avula, J. R. (eds). Math. Model., 4 (1977), 2081-2088. Rolla: University of Missouri Press.
  • 16. J. Math. Biol., 5 (1978), 261-280.
  • 17. Sci., 207 (1980), 1491-1493.
  • 18. Sci., New series, 131 (1960), 1292-1297.
  • 19. Amer. Natur., 144 (1994), 741-771.
  • 20. SIAM J. Appl. Math., 32 (1977), 366-383.
  • 21. SIAM J. Appl. Math., 34 (1978), 760-763.
  • 22. Comput. Math. Appl., 49 (2005), 375-378.
  • 23. J. Bacteriol., 113 (1976), 834-840.
  • 24. J. Math. Bio. Eng., 11 (2014), 1319-1336.
  • 25. J. Theor. Biol., 50 (1975), 185-201.
  • 26. J. Math. Anal. Appl., 242 (2000), 75-92.
  • 27. Cambridge University Press, 1974.
  • 28. W. A. Benjamin, N.Y., 1971.
  • 29. Fischer, Jena, 1937.
  • 30. Hermann et Cie., Paris, 1942.
  • 31. Ecol. Model., 198 (2006), 163-173.
  • 32. Theor. Popul. Biol., 57 (2000), 131-144.
  • 33. Third Edition, Springer, 2001.
  • 34. Math. Biosci. Eng., 10 (2013), 861-872.
  • 35. Amer. Natur., 105 (1971), 575-587.
  • 36. Academic Press, Inc. 1984.
  • 37. Limnol. Oceanog., 10 (Suppl.) (1965), R202-R215.
  • 38. Theor. Popul. Biol., 75 (2009), 68-75.
  • 39. Nonlinear Anal-Real., 14 (2013), 1621-1633.
  • 40. J. Math. Biol., 31 (1993), 633-654.
  • 41. J. Theor. Biol., 208 (2001), 15-26.
  • 42. J. Theor. Biol., 244 (2007), 218-227.
  • 43. Vol. 13 of Cambridge Studies in Mathematical Biology, Cambridge University Press, Cambridge, U.K., 1995.
  • 44. Ecol. Model., 183 (2005), 373-384.
  • 45. J. Math. Biol., 30 (1992), 755-763.
  • 46. 8th edition, Englewood Cliffs, NJ: Prentice-Hall, 1997.
  • 47. Sci., 171 (1971), 757-770.
  • 48. J. Appl. Math., 52 (1992), 222-233.
  • 49. Biotechnol. Bioeng., 17 (1975), 1211-1235.

 

This article has been cited by

  • 1. Jin Zhou, Xiao Song, Chun-Yun Zhang, Guo-Fu Chen, Yong-Min Lao, Hui Jin, Zhong-Hua Cai, Distribution Patterns of Microbial Community Structure Along a 7000-Mile Latitudinal Transect from the Mediterranean Sea Across the Atlantic Ocean to the Brazilian Coastal Sea, Microbial Ecology, 2018, 10.1007/s00248-018-1150-z

Reader Comments

your name: *   your email: *  

Copyright Info: 2016, Jean-Jacques Kengwoung-Keumo, licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved